EEMY Greek English
 

41 PRACTICAL QUESTIONS AND ANSWERS ABOUT HYPERTENSION AND HYPERCHOLESTEROLEMIA - 2008

DRUG TREATMENT FOR HYPERTENSION PREVIOUS QUESTION  QUESTIONS  NEXT QUESTION
  • When blood pressure is incidentally found very elevated due to a certain symptom (eg headache or dizziness), it is a common practice to take an extra antihypertensive pill, quite often in sublingual form. This is not correct. It is just a remnant of the old belief that a stroke is the result of arterial ruptures in the brain (cerebral hemorrhage) due to the abrupt increase of blood pressure.
  • The cardiovascular risk which is attributed to hypertension is a longterm risk and not an immediate one. This means that hypertension stiffens the arteries (arteriosclerosis) and narrows their lumen, due to cholesterol and calcium deposition (atheromatosis) only in cases when it remains high for long periods of time (years). The final result is the occlusion (thrombosis) of the artery eg. in the heart (resulting in an acute myocardial infarction) or in the brain (resulting in an acute stroke). In conclusion, hypertension is not a common cause of cerebral hemorrhage, but on the contrary it is associated with thrombotic strokes due to the long-term effects of elevated blood pressure and not to the acute spikes of pressure.
  • The use of sublingual pills in order to rapidly decrease blood pressure is not beneficial. On the contrary it may even be dangerous. Especially in the elderly as well as in persons with atherosclerosis, the abrupt drop in blood pressure may lead to blood flow reduction through the stenotic arteries and trigger an acute cardiovascular incident (a myocardial infarction or a stroke). In general, sublingual pills should not be used for treating hypertension, but only for treating angina (chest pain due to insufficient blood flow to the heart).
  • The prompt treatment of hypertension is required only in rare and severe cases in which the patients should be hospitalized. In those situations the high levels of blood pressure are usually accompanied by chest pain or dyspnea (difficulty in breathing) or other severe symptoms. In such cases patients should immediately seek medical attention.
  • The term "hypertensive crisis" is wrong and misleading. Hypertensive patients who are aware of this term, usually misinterpret its meaning because they believe that this is a life threatening situation and that they need to be treated urgently. Therefore they are unnecessarily submitted to overwhelming anxiety and they often suffer from panic attacks due to the rise in blood pressure.

WRITING GROUP
G. Stergiou, Chairman
A. Achimastos
E. Andreadis
I. Avramopoulos
M. Elissaf
N. Karatzas
T. Mountokalakis
D. Papadogiannis
K. Siamopoulos
E. Varsamis
K. Vemmos
D. Vlahakos